Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Tucson, AZ

July 2, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 2, 2024, 3:50 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2024, 3:50 PM MST (22:50 UTC)
Expired
Jul 2, 2024, 7:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1180 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WGUS55 KTWC 022250
FFWTWC
AZC019-030200-
/O.NEW.KTWC.FF.W.0009.240702T2250Z-240703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
350 PM MST Tue Jul 2 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Eastern Pima County in southeastern Arizona...

* Until 700 PM MST.

* At 350 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Vahala 
  Park gauge has reported 0.87 inches in 30 minutes. Additional 
  rainfall amounts up to 1 inch are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Drexel Heights, Pascua Pueblo Yaqui Reservation, Valencia West, 
  Tucson Estates and Ryan AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3215 11115 3218 11111 3218 11107 3215 11104
      3208 11108 3206 11113 3209 11117 3213 11118

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
2 follow-up statements
039 
WGUS75 KTWC 030016
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
516 PM MST Tue Jul 2 2024

AZC019-030200-
/O.CON.KTWC.FF.W.0009.000000T0000Z-240703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
516 PM MST Tue Jul 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING 
FOR EASTERN PIMA COUNTY...

At 516 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms have produced heavy rain across the warned area. Up to 
1 inch of rain has fallen. Flooding impacts will continue, but no 
additional rainfall is expected. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Drexel Heights, Pascua Pueblo Yaqui Reservation, Valencia West, 
  Tucson Estates and Ryan AirField.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3215 11115 3218 11111 3218 11107 3215 11104
      3208 11108 3206 11113 3209 11117 3213 11118

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

AWH
439 
WGUS75 KTWC 030155
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
655 PM MST Tue Jul 2 2024

AZC019-030205-
/O.EXP.KTWC.FF.W.0009.000000T0000Z-240703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
655 PM MST Tue Jul 2 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
EASTERN PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3215 11115 3218 11111 3218 11107 3215 11104
      3208 11108 3206 11113 3209 11117 3213 11118

$$

AWH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:46 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 2, 2:46 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
246 PM MST Tue Jul 2 2024

.SYNOPSIS...Chances of showers and thunderstorms today through
Wednesday, then gradually diminishing during the rest of the
week. Some storms will generate strong winds and locally heavy
rainfall. With high pressure building in from the northwest,
daytime temperatures will be trending hotter Friday into at least
early next week.

&&

.DISCUSSION...Relatively deep moisture remains in place today with
precipitable water values ranging from 1.3 to 1.6 inches and
surface dewpoints in the upper 50s to lower 60s. Storms are well
supported in valley locations this afternoon as expected, with
brief pulse severe and heavy rain leading to localized flooding
issues. Coverage will diminish after sunset, however we'll need to
keep an eye on potential strong outflow from organized convection
in northern Sonora. Wednesday should be another day for scattered
thunderstorms across much of the area.

By Thursday, strong high pressure will build into the desert
southwest from the west coast, resulting in an unfavorable
pattern for moisture along with hotter temperatures. Moisture
trends will definitely be down as a drier northwesterly flow
begins to push the deepest moisture southward, but the question is
how fast and how much? This will factor into both the
thunderstorm forecast and the heat forecast. We're likely to hold
on to enough moisture to keep a daily chance of convection near
the international border, but areas as far north as Tucson will
get iffy at times late in the week into early next week. Sonora
should stay pretty active, which means we'll likely see some
outflow moisture counter the drying trend in portions of SE AZ.
That makes potential excessive heat headlines a little more
problematic. It's likely that we won't need them across Santa Cruz
and Cochise counties as they maintain the most moisture and best
convection chances. The ebb and flow of our area on the edge of
deepest moisture makes it a tougher call. Even forecasting a few
degrees above the NBM makes some of the days Saturday into Monday
marginal as far north as Tucson and Safford. The pattern is going
to be much less favorable for storms, but the flow may not be
strong enough to scour us out.

&&

.AVIATION...Valid through 04/00Z.
SCT- BKN clouds at 7k-10k ft AGL. ISOLD- SCT TSRA/SHRA between
until 03/05Z. MVFR conditions near TSRA, with mountain
obscurations, VSBY restrictions and gusts to 40+ knots. Otherwise,
outside of TSRA outflows SFC wind generally 10 kts or less,
favoring a WLY/NWLY direction during the afternoon/early evening
and variable in direction at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...There will be the daily chance for isolated to
scattered showers and thunderstorms mainly from Tucson east and
south through the end of the week, with a slight chance of showers
and thunderstorms along the International Border this weekend into
early next week. High pressure aloft will build to our northwest
late this week into early next week, which will result in drier and
hot conditions. The deeper moisture will get pushed south and east
of the region late this week into early next week, with Min RH
values lowering into the 10-18% range across the lower elevations
and 15-30% in the higher elevations. High temperature will warm
considerably late this week through the weekend, with highs 106-113
degrees from Tucson westward and in the Gila River Valley, and in
the upper 90s to 105 degrees across Santa Cruz and Cochise counties.
Excessive Heat will likely be an issue during this time frame.
Outside of any thunderstorm outflow winds, 20-foot winds will
generally be 15 mph or less each afternoon with the occasional gust
of 20-25 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 2, 2:21 PM MST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
221 PM MST Tue Jul 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     Tstm Wnd Gst     21 ENE Willcox          32.32N 109.48W
07/02/2024  M64 MPH          Cochise            AZ   Mesonet

&&

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 1, 6:26 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Jul 2, 11:45 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 2, 12:09 PM MSTSevere Thunderstorm WarningTWCGraham51 min
Jul 2, 1:12 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 2, 1:29 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Jul 2, 2:20 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Jul 2, 2:31 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 2, 3:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 2, 4:47 PM MSTSevere Thunderstorm WarningTWCPinal43 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.